News

COVID-19: Do not stop using blood thinners if the coagulation system malfunctions

COVID-19: Do not stop using blood thinners if the coagulation system malfunctions


We are searching data for your request:

Forums and discussions:
Manuals and reference books:
Data from registers:
Wait the end of the search in all databases.
Upon completion, a link will appear to access the found materials.

COVID-19: Never stop taking blood thinners

Scientific studies have shown a close connection between the disease COVID-19 caused by the coronavirus SARS-CoV-2 and coagulation disorders. It was also found that thromboses and pulmonary embolism occur in many seriously ill people. Experts therefore point out that cardiac patients must never stop taking their blood thinners.

Doctors have long observed that, especially in severe COVID-19 diseases, coagulation disorders often occur. In addition, scientists from the University Medical Center Hamburg-Eppendorf (UKE) have identified pulmonary embolism as a common cause of death in the autopsy of COVID-19 dead people. Therefore, the importance of taking anticoagulants, so-called "blood thinners", is pointed out.

Many are extremely unsettled at the moment

According to a message from the German Heart Foundation, reports on disorders of the coagulation system in patients with COVID-19 disease are piling up in medical circles and the media.

Doctors even see a connection between coagulation disorders and serious courses of COVID-19 disease with complications such as deep vein thrombosis and pulmonary embolism and even death.

The reason for this is assumed to be excessive activation of the coagulation factors ("hypercoagulability") and blood platelets with an increased tendency to form thrombi in the vessels.

"Especially patients with heart problems who are associated with an increased risk of embolism and infarction and are therefore permanently treated with anticoagulants, the 'blood thinners', are currently extremely unsettled," says cardiologist PD Dr. med. Gerian Grönefeld from the Scientific Advisory Board of the German Heart Foundation.

Be sure to take thrombosis prophylaxis

Millions of cardiac patients require long-term thromboprophylaxis with anticoagulants such as the so-called oral anticoagulants (Marcumar / Falithrom, or the new DOAKs (direct oral anticoagulants)).

This affects in particular cardiac patients with the most common cardiac arrhythmia, as well as patients with an artificial heart valve. Even after a heart attack, those affected must continue to take their platelet inhibitors such as ASA, clopidogrel, prasugrel and ticagrelor reliably and continuously.

“There is currently no cause for concern for these patients. Clinics that care for Covid 19 patients are usually prepared for such increased coagulation activities and the associated medical precautions to reduce the risk of embolization, ”explains the chief physician of the 1st medical department of cardiology at Asklepios Klinik Barmbek.

The doctors also pay particular attention to the bleeding risks associated with anticoagulants. "Especially these patients with anticoagulants should continue to take their medication for thromboprophylaxis consistently."

In the case of COVID-19 disease: inform the treating physician about taking blood thinners

In the event of an infection with the coronavirus, patients should definitely inform their treating physicians about the existing thrombosis prophylaxis, in order to avoid unwanted double treatment with anticoagulants.

In a statement by the German Society for Internal Intensive Care Medicine and Emergency Medicine (DGIIN), intensive care and emergency physicians recently said that thrombosis prophylaxis and blood thinning - depending on the risk profile of the person affected - must play a greater role in the treatment of COVID-19 sufferers.

Leg vein thrombosis or pulmonary embolism in COVID-19 deceased

Experts estimate that around 20 percent of COVID-19 sufferers have severe coagulation disorders as a concomitant disease, resulting in venous thromboembolism. Such vascular occlusions have occurred in COVID-19 cases that have had a severe or fatal course of the disease.

The vascular occlusions can lead to life-threatening complications such as heart attack, stroke or pulmonary embolism. Doctors suspect the reason for the frequent thrombosis formation in COVID-19 patients in excessive blood clotting, hypercoagulation, which they attribute to an inflammatory reaction in the course of COVID-19 disease.

An Italian analysis of studies from China showed an increase in the protein D-dimer in laboratory values ​​of COVID-19 patients, which is formed when blood clots have formed in the blood vessels and when the body's blood clots dissolve.

In an autopsy study by Hamburg researchers at the University Medical Center Hamburg-Eppendorf (UKE) based on autopsies of those who died of COVID-19, leg vein thrombosis or pulmonary embolism was found in the majority of cases.

"In the post-mortem examination of the first 12 deceased, we were able to demonstrate that there was an unexpectedly high rate of fatal pulmonary embolism. In addition, more than half of the patients had thromboses of the leg veins," explains Prof. Dr. Jan Sperhake, senior physician at the Institute of Forensic Medicine and first author of the study, in a communication.

Healthy lifestyle especially in Corona times

The German Heart Foundation points out that in corona times a healthy lifestyle with a healthy diet and regular exercise is particularly important for heart patients in order to reduce the risk of a severe course of the disease.

The experts therefore recommend those affected to run or cycle in the fresh air and do gymnastics at home, for example with exercises in training videos from the Internet, from the sports club or the cardio sports group.

Physical activity is not only good for the soul, but also helps to promote blood circulation and vascular elasticity and to keep the heart fit. (ad)

Author and source information

This text corresponds to the specifications of the medical literature, medical guidelines and current studies and has been checked by medical doctors.


Video: How does COVID-19 affect blood clotting coagulation? (May 2022).